Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Northern Indiana

June 15, 2002Kosciusko County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 15, 2002, 4:29 PM EST for Kosciusko County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2002, 4:29 PM EST (21:29 UTC)
Expired
Jun 15, 2002, 5:00 PM EST
In force
31 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Kosciusko County, IN

The radar

The Northern Indiana radar (KIWX), 19 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 152129
SVRFWA
INC085-152200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
426 PM EST SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSCIUSKO COUNTY IN INDIANA

* UNTIL 500 PM EST

* AT 426 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF WARSAW...MOVING SOUTHEAST AT 30
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  WARSAW
  WINONA LAKE
  PIERCETON
  SIDNEY

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4138 8602 4122 8606 4106 8569 4134 8569

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:04 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 15, 1:04 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
104 PM EST SAT JUN 15 2002

MODELS IN GD AGREEMENT THROUGH MOST OF SHORT TERM BUT HAVE SOME
DEVIATIONS TOWARD MONDAY. GENERALLY PREFER ETA THIS RUN. WATER
VAPOR SHOWS JET STREAK SHEARING SOUTHEAST ACROSS MN/WI THIS AFTN.
REGIONAL 88D/S SHOWING SOME PCPN BREAKING OUT SOUTH OF THIS FEATURE
ACROSS NW IL AND ERN IA. ETA HAS PRETTY GD HANDLE ON THIS AND
BRINGS AREA OF STRONG OMEGA...POSSIBLY OVERDONE...ACRS SRN FA LATE
THIS AFTERNOON AND EVENING. SINCE CU HAS BEEN SLOW TO FORM TODAY...
JUNE SS HAS WARMED SFC TEMPS INTO 70S MOST AREAS...WITH SRN AREAS
ALREADY NEAR MID 70S. DWPTS REMAIN IN 50S BUT PUSHING 60 IN FAR SW.
THIS COUPLED WITH H5 TEMPS IN MID TO UPPER TEENS AND APCH OF JET
MAX AND SFC TROF...SUPPORT CONT MENTION OF PCPN LATE THIS AFTN AND
EVENING. DRYING AND NVA LATE TONIGHT COUPLED WITH LOSS OF DIURNAL
HEATING AND LOW LEVEL INSTABILITY INDICATES ACTIVITY SHOULD END
BEFORE MIDNIGHT.

CONDITIONS DO NOT LOOK AS FAVORABLE FOR SUNDAY GIVEN ETA AND AVN...
WITH LACK OF STRONG S/W OR JET MAX FOR UPPER SUPPORT. HOWEVER...
MODELS DO NOT HANDLE TIMING AND LOCATION OF WEAK SHORTWAVES IN NW
FLOW...AND WATER VAPOR THIS AFTERNOON HINTS AT A SMALL CIRCULATION
AND JET MAX ACRS SRN CANADA THAT COULD ROTATE AROUND BASE OF TROF ON
SUNDAY AFTN...INTERACTING WITH SOME MOISTURE MOVING SOUTH OUT OF MI.
THEREFORE WL CONT LOW CHC POPS FOR SUNDAY. STRONGER S/W FOR LATE
SUNDAY NIGHT AND MONDAY. ETA MORE AGRESSIVE WITH LOW LEVEL
INSTABILITY AND STRENGTH OF S/W...BUT AVN ALSO PRINTS OUT SOME QPF.
ATMS LOOKS SIMILAR TO FRIDAY WITH H5 TEMPS NEAR -20C...SFC LI/S
PROGGED TO -5...AND WK SFC TROF ACRS AREA. ONCE AGAIN SMALL HAIL
COULD BE A THREAT. CHC POPS WILL BE CONTINUED.

MOS TEMPS CLOSE AND REASONABLE. NEW ETA MOS SIMILAR ALSO. SOME
DIFFERENCES FOR MONDAY BUT CLOUDS AND PCPN WL MAKE THIS A TOUGH
CALL THIS FAR OUT SO WL STICK CLOSE TO CURRENT FCST.

NOT MANY CHANGES TO EXTENDED FCST. WL BUMP TEMPS UP A NOTCH GIVEN
UPPER RIDGING AND H8 TEMPS SUPPORTING 80S. WEAK FRONT BUT LACK OF
MOISTURE FOR WED AND THU. BEING ON SRN EDGE OF WESTERLIES...FRONT
COULD END UP OVR FA OR JUST N. MID LEVEL TEMPS CLOSE TO CAPPING
NUMBERS SO WL KEEP FCST DRY AND BANK ON LATE JUNE MID AND UPPER
RIDGING TO WIN OUT. 12Z AVN RUN SUPPORTS THIS AS SFC FRONT IS
WASHING OUT AND UPPER LEVEL RIDGE HOLDS STRONG.

.IWX...NONE.

LASHLEY

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.